Alert archive / Montana / Flash Flood Warnings in 2021

Flash Flood Warning 3, NWS Missoula, MT

August 1, 2021Silver Bow County, Montana

NWS Missoula, MT issued this flash flood warning at Aug 1, 2021, 6:49 PM MDT for Silver Bow County, Montana. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 6:49 PM MDT (00:49 UTC)
Expired
Aug 1, 2021, 8:26 PM MDT
In force
97 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 160 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3548 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS55 KMSO 020049
FFWMSO
MTC093-020300-
/O.NEW.KMSO.FF.W.0003.210802T0049Z-210802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
649 PM MDT Sun Aug 1 2021

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  Central Silver Bow County in west central Montana...

* Until 900 PM MDT.

* At 649 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Butte and Walkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4604 11254 4604 11253 4603 11251 4602 11251
      4600 11250 4599 11250 4597 11251 4596 11255
      4599 11257 4603 11257 4603 11256

FLASH FLOOD...RADAR INDICATED

$$

JK
1 follow-up statement
690 
WGUS75 KMSO 020226
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
826 PM MDT Sun Aug 1 2021

MTC093-020236-
/O.CAN.KMSO.FF.W.0003.000000T0000Z-210802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Silver Bow MT-
826 PM MDT Sun Aug 1 2021

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL SILVER BOW COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4604 11254 4604 11253 4603 11251 4602 11251
      4600 11250 4599 11250 4597 11251 4596 11255
      4599 11257 4603 11257 4603 11256

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:15 PM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM MDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
115 PM MDT Sun Aug 1 2021

...GUSTY WINDS AND FLASH FLOODING POSSIBLE TODAY...

.DISCUSSION...Significantly high monsoon moisture is in place.
Along with a disturbance from the south, widespread thunderstorms
are expected through this afternoon and into tonight. Gusty
outflow winds of over 40 mph are expected ahead of thunderstorms,
followed by heavy rain-producing thunderstorms. Rain rates of 1-2
inches per hour are possible with today's storms. Multiple rounds
of thunderstorms are being forecast by convection allowing
models, which will increase the flash flood potential since
multiple storms could pass over the same area.

Overall, today is the day to be prepared for thunderstorms, and
have a plan if outdoors. Backcountry roads may become blocked by
trees and flash flood debris. Poorly draining area will see
ponding of water, and very low visibility is expected beneath
storm cores. Wind advisories and flash flood watches are in
effect through this evening, and severe thunderstorm warnings are
possible.

The thunderstorm focus shifts to western Montana and Lemhi County
on Monday with most of the storm activity expected to occur near
the Divide. Flash flooding will be a concern in Lemhi County
through Silver Bow and Deer Lodge counties Monday afternoon and
evening.

Tuesday and Wednesday still look to be drier and very warm with
only isolated thunderstorms.

Very little has changed in the extended forecast. A pacific
trough embedded within southwesterly flow will move across the
Northern Rockies late Thursday into Friday. A wetting rain
(0.10” or more of precipitation) is likely area-wide. Recent
trends suggest the focus of precipitation may set up across
central Idaho and west-central Montana where a 40-50 percent
chance exists for at least a quarter of an inch of rainfall.

Looking ahead to next weekend, model ensemble guidance suggests
the active weather pattern will continue. Below normal
temperatures are possible during this period along with
opportunities for rain with shower and thunderstorm activity.

&&

.AVIATION...Very wet showers and thunderstorms will be developing
across much of the region through 02/0400Z. Shower and
thunderstorms will then be more isolated overnight between
02/0400Z and 02/1500Z with higher confidence that they may be more
over northwest Montana than anywhere else. There is a low
probability, but still a plausible risk for sudden microburst
development with winds over 45 knots to occur near the largest
thunderstorms or even just after thunderstorms merge together. The
storms will be able to produce between 1 to 2 inches of rainfall
in a short amount of time, lower visibility to 1 mile or less, and
lower ceilings potentially to IFR at times. The more intense
storms could also produce copious amounts of pea size hail. Patchy
fog development is possible by Monday morning, especially in areas
that received rainfall and were able to clear out a little bit.
More wet thunderstorm activity is possible especially from GPI
east and south to BTM on Monday after 02/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Flash Flood Watch from Monday afternoon through Monday evening
     Butte/Blackfoot Region.

     Flash Flood Watch until 9 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

     Wind Advisory until 6 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Wind Advisory until 7 PM MDT this evening Lower Clark Fork
     Region.

     Wind Advisory until 7 PM MDT this evening Flathead/Mission
     Valleys.

     Wind Advisory from 4 PM this afternoon to midnight MDT tonight
     West Glacier Region.

     Wind Advisory from 5 PM this afternoon to 11 PM MDT this evening
     Kootenai/Cabinet Region.

ID...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening Eastern
     Lemhi County...Lower Hells Canyon/Salmon River Region...
     Southern Clearwater Mountains...Western Lemhi County.

     Flash Flood Watch from Monday afternoon through Monday evening
     Eastern Lemhi County...Western Lemhi County.

     Flash Flood Watch until 8 PM PDT this evening Northern
     Clearwater Mountains...Orofino/Grangeville Region.

     Wind Advisory until 6 PM PDT this evening Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Aug 1, 5:00 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
500 PM MDT Sun Aug 1 2021

IDZ005-006-MTZ004>006-043-012330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
500 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTHEASTERN MINERAL...SOUTHERN MISSOULA...NORTH CENTRAL
RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 530 PM MDT/430 PM
PDT/...

At 500 PM MDT/400 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 24 miles west of Victor to
17 miles east of Stevensville. Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, Florence, East Missoula,
Quigley, Twin Creeks, Lolo Hot Springs, Clinton and Turah.

LAT...LON 4652 11434 4665 11432 4667 11438 4663 11446
      4665 11454 4663 11460 4666 11464 4671 11462
      4673 11465 4674 11470 4692 11478 4701 11365
      4654 11360
TIME...MOT...LOC 2300Z 168DEG 23KT 4647 11465 4657 11373
Special weather statement, Aug 1, 5:06 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
506 PM MDT Sun Aug 1 2021

IDZ006-MTZ005-006-012345-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
506 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTHWESTERN
MISSOULA AND NORTHWESTERN RAVALLI COUNTIES UNTIL 545 PM MDT/445 PM
PDT/...

At 506 PM MDT/406 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Victor, or 13 miles north of Hamilton, moving north
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stevensville, Victor, Florence, Pinesdale and Bell Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4637 11405 4632 11430 4664 11450 4671 11412
TIME...MOT...LOC 2306Z 164DEG 15KT 4643 11421
Special weather statement, Aug 1, 5:30 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM MDT Sun Aug 1 2021

MTZ001>003-020015-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
530 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL
FLATHEAD COUNTIES UNTIL 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Woods Bay, or 14 miles north of Polson, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

LAT...LON 4769 11399 4773 11434 4811 11427 4809 11387
TIME...MOT...LOC 2329Z 188DEG 25KT 4790 11413
Special weather statement, Aug 1, 5:35 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT Sun Aug 1 2021

MTZ002-020015-
West Glacier Region MT-
535 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
SOUTHEASTERN FLATHEAD COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swan Lake, or 20 miles northeast of Polson, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4775 11369 4769 11399 4810 11387 4807 11375
TIME...MOT...LOC 2335Z 159DEG 21KT 4794 11391
Local storm report, Aug 1, 5:47 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     DEBRIS FLOW      7 SSW SHOUP             45.30N 114.35W
08/01/2021                   LEMHI              ID   NWS EMPLOYEE

            TIME DENOTED IS REPORTED TIME. IMET ON
            MUDLICK FIRE REPORTED THAT MUDSLIDE
            PARTIALLY BLOCKED ROAD AND FORCED FIRE CREW
            TO TAKE ALTERNATE ROUTE.

&&

DEZ
Special weather statement, Aug 1, 6:46 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
646 PM MDT Sun Aug 1 2021

MTZ002-003-020115-
Flathead/Mission Valleys MT-West Glacier Region MT-
646 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 715
PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near
Columbia Falls, or 15 miles north of Evergreen, moving north at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, West Glacier, Martin
City, Coram, Hungry Horse and La Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4820 11409 4826 11436 4860 11431 4848 11385
TIME...MOT...LOC 0045Z 194DEG 19KT 4844 11414

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:30 PM MDTAreal Flood AdvisoryMSOFlathead, Lake3 hr
Aug 1, 6:33 PM MDTAreal Flood AdvisoryMSOFlathead3 hr
Aug 1, 6:40 PM MDTAreal Flood AdvisoryMSOSilver Bow10 min
Aug 1, 6:46 PM MDTSpecial Weather StatementMSOFlathead29 min
Aug 2, 10:09 AM MDTFlash Flood WatchMSODeer Lodge, Silver Bow9 hr
Aug 2, 2:18 PM MDTSpecial Weather StatementMSOFlathead42 min
Aug 2, 2:21 PM MDTSpecial Weather StatementMSODeer Lodge, Powell54 min
Aug 2, 2:54 PM MDTSpecial Weather StatementMSOSilver Bow51 min
Aug 2, 3:05 PM MDTSpecial Weather StatementMSOFlathead55 min
Aug 2, 5:59 PM MDTDense Fog AdvisoryMSOFlathead, Lake, Sanders17 hr

Nearby

Flash Flood Warnings in Montana, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.